Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Archipelago groups


Authors: Gregory R. Conner, Wolfram Hojka and Mark Meilstrup
Journal: Proc. Amer. Math. Soc. 143 (2015), 4973-4988
MSC (2010): Primary 55Q20, 20E06; Secondary 57M30, 57M05, 20F05
DOI: https://doi.org/10.1090/proc/12609
Published electronically: June 5, 2015
MathSciNet review: 3391054
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The classical archipelago is a non-contractible subset of $ \mathbb{R}^3$ which is homeomorphic to a disk except at one non-manifold point. Its fundamental group, $ \mathscr {A}$, is the quotient of the topologist's product of $ \mathbb{Z}$, the fundamental group of the shrinking wedge of countably many copies of the circle (the Hawaiian earring), modulo the corresponding free product. We show $ \mathscr {A}$ is locally free, not indicable, and has the rationals both as a subgroup and a quotient group. Replacing $ \mathbb{Z}$ with arbitrary groups yields the notion of archipelago groups.

Surprisingly, every archipelago of countable groups is isomorphic to either $ \mathscr {A}(\mathbb{Z})$ or $ \mathscr {A}(\mathbb{Z}_2)$, the cases where the archipelago is built from circles or projective planes respectively. We conjecture that these two groups are isomorphic and prove that for large enough cardinalities of $ G_i$, $ \mathscr {A}(G_i)$ is not isomorphic to either.


References [Enhancements On Off] (What's this?)

  • [Bro06] Ronald Brown, Topology and groupoids, BookSurge, LLC, Charleston, SC, 2006. Third edition of Elements of modern topology [McGraw-Hill, New York, 1968; MR0227979]; With 1 CD-ROM (Windows, Macintosh and UNIX). MR 2273730
  • [BS98] William A. Bogley and Allan J. Sieradski, The harmonic archipelago as a universal locally free group, http://people.oregonstate.edu/$ \sim $bogleyw/research/ups.pdf, 1998.
  • [BS00] W. A. Bogley and A. J. Sieradski, Weighted combinatorial group theory and wild metric complexes, Groups--Korea '98 (Pusan), de Gruyter, Berlin, 2000, pp. 53-80. MR 1751087 (2001c:57005)
  • [BZ12] Oleg Bogopolski and Andreas Zastrow, The word problem for some uncountable groups given by countable words, Topology Appl. 159 (2012), no. 3, 569-586. MR 2868856, https://doi.org/10.1016/j.topol.2011.10.003
  • [CC00] J. W. Cannon and G. R. Conner, The combinatorial structure of the Hawaiian earring group, Topology Appl. 106 (2000), no. 3, 225-271. MR 1775709 (2001g:20020), https://doi.org/10.1016/S0166-8641(99)00103-0
  • [CC06] J. W. Cannon and G. R. Conner, On the fundamental groups of one-dimensional spaces, Topology Appl. 153 (2006), no. 14, 2648-2672. MR 2243740 (2007h:57001), https://doi.org/10.1016/j.topol.2005.10.008
  • [CF59] M. L. Curtis and M. K. Fort Jr., Singular homology of one-dimensional spaces, Ann. of Math. (2) 69 (1959), 309-313. MR 0105103 (21 #3848)
  • [Eda92] Katsuya Eda, Free $ \sigma $-products and non-commutatively slender groups, J. Algebra 148 (1992), no. 1, 243-263. MR 1161575 (94a:20040), https://doi.org/10.1016/0021-8693(92)90246-I
  • [Far04] Emmanuel Dror Farjoun, Fundamental group of homotopy colimits, Adv. Math. 182 (2004), no. 1, 1-27. MR 2028495 (2004i:55010), https://doi.org/10.1016/S0001-8708(03)00072-0
  • [Fuc63] L. Fuchs, Note on factor groups in complete direct sums, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 11 (1963), 39-40. MR 0150202 (27 #204)
  • [Fuc70] László Fuchs, Infinite abelian groups. Vol. I, Pure and Applied Mathematics, Vol. 36, Academic Press, New York, 1970.
  • [GH64] K. Golema and A. Hulanicki, The structure of the factor group of the unrestricted sum by the restricted sum of Abelian groups. II, Fund. Math. 53 (1963/1964), 177-185. MR 0168643 (29 #5901)
  • [Gri56] H. B. Griffiths, Infinite products of semi-groups and local connectivity, Proc. London Math. Soc. (3) 6 (1956), 455-480. MR 0080103 (18,192c)
  • [HH13] Wolfgang Herfort and Wolfram Hojka, Cotorsion and wild homology, submitted, 2013.
  • [Hig52] Graham Higman, Unrestricted free products, and varieties of topological groups, J. London Math. Soc. 27 (1952), 73-81. MR 0045730 (13,623d)
  • [Hoj13] Wolfram Hojka, The harmonic archipelago as a universal locally free group, submitted, 2013.
  • [Hul62] A. Hulanicki, The structure of the factor group of the unrestricted sum by the restricted sum of Abelian groups, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 10 (1962), 77-80. MR 0147545 (26 #5060)
  • [Kap54] Irving Kaplansky, Infinite abelian groups, University of Michigan Press, Ann Arbor, 1954. MR 0065561 (16,444g)
  • [KR12] Umed H. Karimov and Dušan Repovš, On the homology of the harmonic archipelago, Cent. Eur. J. Math. 10 (2012), no. 3, 863-872. MR 2902219, https://doi.org/10.2478/s11533-012-0038-2
  • [MM86] John W. Morgan and Ian Morrison, A van Kampen theorem for weak joins, Proc. London Math. Soc. (3) 53 (1986), no. 3, 562-576. MR 868459 (88d:55014), https://doi.org/10.1112/plms/s3-53.3.562
  • [Vog73] Rainer M. Vogt, Homotopy limits and colimits, Math. Z. 134 (1973), 11-52. MR 0331376 (48 #9709)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 55Q20, 20E06, 57M30, 57M05, 20F05

Retrieve articles in all journals with MSC (2010): 55Q20, 20E06, 57M30, 57M05, 20F05


Additional Information

Gregory R. Conner
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602
Email: conner@math.byu.edu

Wolfram Hojka
Affiliation: Institute for Analysis and Scientific Computation, Technische Universität Wien, Vienna, Austria
Email: w.hojka@gmail.com

Mark Meilstrup
Affiliation: Mathematics Department, Southern Utah University, Cedar City, Utah 84720
Email: mark.meilstrup@gmail.com

DOI: https://doi.org/10.1090/proc/12609
Keywords: Archipelago, topologist's product, mapping cone, wedge, infinite word
Received by editor(s): November 6, 2013
Received by editor(s) in revised form: August 15, 2014
Published electronically: June 5, 2015
Additional Notes: This work was supported by the Simons Foundation Grant 246221 and by the Austrian Science Foundation FWF project S9612.
Communicated by: Kevin Whyte
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society